Disorders of Neuromuscular Transmission
(See also Overview of Peripheral Nervous System Disorders.)
Disorders of neuromuscular transmission affect the neuromuscular junction. They may involve
Postsynaptic receptors (eg, in myasthenia gravis)
Presynaptic release of acetylcholine (eg, in botulism)
Breakdown of acetylcholine within the synapse (eg, due to drugs or neurotoxic chemicals)
Common features of these disorders include fluctuating fatigue and muscle weakness with no sensory deficits.
Eaton-Lambert syndrome is due to impaired acetylcholine release from presynaptic nerve terminals.
Also due to impaired release of acetylcholine from presynaptic nerve terminals, botulism develops when toxin produced by Clostridium botulinum spores irreversibly binds to a specific receptor (synaptotagmin II) on the presynaptic terminal cholinergic nerve endings. The result is severe weakness, sometimes with respiratory compromise and difficulty swallowing. Other systemic symptoms may include mydriasis, dry mouth, constipation, urinary retention, and tachycardia due to unopposed sympathetic nervous system activity (anticholinergic syndrome). These systemic findings are absent in myasthenia gravis.
In botulism, electromyography (EMG) detects a mild decremental response to low-frequency (2- to 3-Hz) repetitive nerve stimulation but a pronounced incremental response after 10 sec of exercise or with rapid (50-Hz) repetitive nerve stimulation.
Cholinergic drugs, organophosphate insecticides, and most nerve gases (eg, sarin) block neuromuscular transmission by excessive acetylcholine action that depolarizes postsynaptic receptors. Miosis, bronchorrhea, abdominal cramps, diarrhea, and myasthenic-like weakness (cholinergic syndrome) result.
Aminoglycoside and polypeptide antibiotics decrease presynaptic acetylcholine release and sensitivity of the postsynaptic membrane to acetylcholine. At high serum levels, these antibiotics may increase neuromuscular block in patients with latent myasthenia gravis. Long-term penicillamine treatment may cause a reversible syndrome that clinically and electromyographically resembles myasthenia gravis. Excessive magnesium po or IV (with blood levels approaching 8 to 9 mg/dL) can also induce severe weakness resembling a myasthenic syndrome.
Treatment consists of eliminating the drug or toxic chemical and providing necessary respiratory support and intensive nursing care. Atropine 0.4 to 0.6 mg po tid decreases bronchial secretions in patients with cholinergic excess. Higher doses (eg, 2 to 4 mg IV q 5 min) may be necessary for organophosphate insecticide or nerve gas poisoning.